Friday, April 23, 2010

Fractures and Fosamax

Dang, what was this 60-something year old lady(1) doing that resulted in her femur breaking like a branch across a gardener's knee? The unsettling answer? Nothing. She just felt a "giving away" sensation in her leg and then she gave way and went to ground. Of note, however, she had been taking medications for 17 years to prevent osteoporosis: first Fosamax and then Boniva.

Our bones are in a state of constant turnover. Breakdown of bone matrix by cells called osteoclasts is balanced by a corresponding build-up of bone mass undertaken by osteoblasts--a process that continually replaces old bone with new. In adults, bone formed equals bone broken down as osteoblasts fill areas along the bone surface previously resorbed by osteoclasts. Such dynamic restructuring in response to the forces of gravity and activity is essential to bone strength. In addition, this active bone metabolism repairs micro-traumas caused by everyday wear and tear as well as macro-traumas such as fractures.

As we grow older, we tend to breakdown faster than we build-up (well duh!). Ongoing osteoclastic activity is no longer countered in kind by reciprocal action from aging osteoblasts especially in women who are estrogen-deficient, inactive, on steroids, or deficient in calcium and vitamin D. Now bone resorbed by osteoclasts exceeds bone built by osteoblasts resulting in bones that are not only thinner but also architecturally unsound. As a result, vulnerable areas such as the hip, the vertebrae, and the bones of the forearms lose strength and fracture easily.

One strategy developed to combat this scenario is a class of drugs called bisphosphonates (Fosamax, Actonel, Boniva, Reclast, and others) which inhibit normal bone-remodeling through inhibition of osteoclasts. Since bone resorption triggers bone formation, these drugs are better suited to slowing loss rather than gaining mass. While population studies show decreased risk of fractures in persons using bisphosphonates, disturbing patient histories, such as that from the unfortunate lady pictured above, suggest that extended use of Fosamax and friends may result in bone fragility through the accumulation of microdamage in bones weakened by a loss of the normal reparative functions.

Texas researchers had a look at bone chips from persons who had spontaneous--i.e. no antecedent trauma--fractures while on Fosamax(2) most of whom had delayed or absent healing at the site of the break. Scary stuff on microscopic exam--many of the patients showed "markedly suppressed bone formation" with little or no osteoblastic activity and diminished mineralized bone. Even those patients on concurrent estrogen therapy demonstrated decreased bone formation. While Fosamax was the first bisphosphonate 'out of the gate' and thus most likely to be associated with fractures related to long-term use, scientists believe that this brittle bone thing may well be found with ongoing use of the other agents in this class.

Well yikes, is it time to boycott Boniva? Act not on Actonel? Consider first, this meta-analysis of several bisphosphonate trials.(3) These scientists from four different countries supported by Merck (Fosamax) and Novartis (Aredia, Zolmeta) analyzed data from three large studies looking for risk of fractures of the femoral shaft (considered atypical when compared with the more common fractures of the femoral head) as they were associated with use of bisphosphonates. Most reassuringly, they found such drug-related breaks to be rare, occurring at a combined rate of 2.3 per 10,000 patient-years. In other words, of 1,000 women using a bisphosphonate for 10 years, 2.3 would have an unexpected fracture of their thigh bone. There was no elevated risk of this type of fracture between those on Actonel and those on placebo, and a relative risk of 1.5 for women on Zolmeta (an IV bisphosponate most often used in serious situations such as in women with metastatic cancer where the drug slows down the spread of the tumor through the bones).

In an editorial that accompanies this study(4), Dr. Elizabeth Shane of Columbia University emphasizes that such atypical fractures are extremely rare, and particularly unlikely in persons on bisphosphanates. In fact, she cites studies that show, on average, that these femoral shaft fractures are more commonly caused by osteoporosis than the medications that treat the condition, and high adherence to this drug regimen more often decreases the risk of this type of bone breakage. She concludes: "many more common and equally devastating hip fractures are prevented by bisphosphonates than are potentially caused by the drugs."

Several authors have suggested that women on bisphosphonates be given a drug holiday in order to allow for a time of normal bone remodeling. Bisphosphonates bind to bone and are slowly released by osteoclastic activity. Fosamax is present in the body long after its use is discontinued--one study found bone turnover suppressed for three years after five years of regular Fosamax use. There are no official guidelines to follow with respect to intermittent bisphosphonate use, but one year off does not seem to diminish the positive effects on fracture risk.

What should you do? Talk with your doctor about taking a drug holiday (no, not THAT kind of drug holiday) if you've been on bisphosphonates for more than five years.
(1) X-ray and case history from:
Goddard MS, et al. Atraumatic Bilateral Femur Fracture in Long-Term Bisphosphonate Use. Orthopedics. 2009 Aug;32(8). pii: doi: 10.3928/01477447-20090624-27.
(2) Odvina, CV, et al. Severely suppressed bone turnover: a potential complication of alendronate therapy. J Clin Endocrinol Metab. 2005 Mar;90(3):1294-301. Epub 2004 Dec 14.
(3) Black, DM, et al. Bisphosphonates and Fractures of the Subtrochanteric or Diaphyseal Femur. Published Online March 24, 2010 (DOI: 10.1056/NEJMe1003064).
(4) Shane, E. Evolving Data about Subtrochanteric Fractures and Bisphosphonates. Published at March 24, 2010 (10.1056/NEJMe1003064)

Friday, April 09, 2010

The changing face of primary care

My medical partner and I are facing big decisions about the future of our medical practice. I urge all of you--particularly our patients--to head over to Denver Doc Online and read about our dilemma and leave your thoughts behind.